Alert archive / Kentucky / Flash Flood Watches in 2017

Flash Flood Watch 9, NWS Jackson, KY

July 28, 201719 counties in Kentucky

NWS Jackson, KY issued this flash flood watch at Jul 28, 2017, 7:01 AM EDT for 19 counties in Kentucky. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 28, 2017, 7:01 AM EDT (11:01 UTC)
Expired
Jul 28, 2017, 7:15 PM EDT
In force
12 hr
Issued by
NWS Jackson, KY
Flood severity
None

Counties Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Floyd County, KY, Harlan County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 20 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

254 
WGUS63 KJKL 281101
FFAJKL

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Jackson KY
701 AM EDT Fri Jul 28 2017

...Flash Flooding Possible Today...

.A cold front will move through eastern Kentucky today. This front
will interact with a very moist air mass, allowing for the
development of numerous showers and scattered thunderstorms.

KYZ086>088-104-106>120-282000-
/O.NEW.KJKL.FF.A.0009.170728T1101Z-170729T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Barbourville, Middlesboro, Pineville, 
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, 
Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, 
Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, 
Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, 
Pikeville, and South Williamson
701 AM EDT Fri Jul 28 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Jackson has issued a

* Flash Flood Watch for portions of east central Kentucky, 
  northeast Kentucky, and southeast Kentucky, including the 
  following areas, in east central Kentucky, Elliott. In 
  northeast Kentucky, Johnson and Martin. In southeast Kentucky, 
  Bell, Breathitt, Clay, Floyd, Harlan, Knott, Knox, Lee, 
  Leslie, Letcher, Magoffin, Morgan, Owsley, Perry, Pike, and 
  Wolfe. 

* Through this evening

* Numerous showers and scattered thunderstorms will develop across
  the area today. These will contain very heavy rainfall.  

* Flash flooding of creeks and streams will be possible,
  especially in areas that have seen significant rainfall in the
  past 24 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Geogerian
2 follow-up statements
251 
WGUS63 KJKL 282014
FFAJKL

Flood Watch
National Weather Service Jackson KY
414 PM EDT Fri Jul 28 2017

...Flash Flooding Possible Today...

.A cold front will move through eastern Kentucky today. This
front will interact with a very moist air mass, allowing for the
development of numerous showers and scattered thunderstorms.

KYZ086>088-104-106>120-290000-
/O.CON.KJKL.FF.A.0009.000000T0000Z-170729T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Barbourville, Middlesboro, Pineville, 
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, 
Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, 
Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, 
Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, 
Pikeville, and South Williamson
414 PM EDT Fri Jul 28 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

The Flash Flood Watch continues for

* Portions of east central Kentucky, northeast Kentucky, and
  southeast Kentucky. It includes the counties of Elliott, 
  Johnson, Martin, Bell, Breathitt, Clay, Floyd, Harlan, Knott, 
  Knox, Lee, Leslie, Letcher, Magoffin, Morgan, Owsley, Perry, 
  Pike, and Wolfe. 

* It is in effect until 8 PM EDT this evening.

* Numerous showers and scattered thunderstorms will affect the
  region through early evening, bringing localized heavy 
  rainfall.

* Flash flooding of creeks and streams will be possible, 
  especially in areas that have seen significant rainfall in the 
  past 24 hours. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
115 
WGUS63 KJKL 282315
FFAJKL

Flood Watch
National Weather Service Jackson KY
715 PM EDT Fri Jul 28 2017

KYZ086>088-104-106>120-290015-
/O.CAN.KJKL.FF.A.0009.000000T0000Z-170729T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Barbourville, Middlesboro, Pineville, 
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, 
Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, 
Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, 
Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, 
Pikeville, and South Williamson
715 PM EDT Fri Jul 28 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of east central Kentucky,
northeast Kentucky, and southeast Kentucky has been cancelled.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood watch went out at Jul 28, 3:59 AM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 28, 3:59 AM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
359 AM EDT Fri Jul 28 2017

.SHORT TERM...(Today through Saturday)
Issued at 359 AM EDT FRI JUL 28 2017

The latest surface map features a cold front draped east to west
near the Ohio River. PWATs are currently running around 2 inches
across eastern Kentucky, with some shower and thunderstorm
activity ongoing across portions of the area. Aloft, a short wave
trough was rotating south out of the western Great Lakes region.

The models are in good agreement with this short wave trough
turning more southeastward as it encounters flow around an upper
level ridge axis centered near the southern Plains. This will
allow the cold front to pass south across our area through the
day and into this evening. Expect another day of unsettled
weather, with locally heavy rainfall and isolated flash flooding
the main concern. Confidence in where the axis of heaviest
rainfall will set up remains on the lower side. So, will only
highlight the threat in the HWO. Another more limiting factor
today will be instability, given the amount of cloud cover in
place. Highs will be around 80.

POPs will diminish from northwest to southeast this evening and
into Saturday, as the trough axis and deeper moisture exit to our
east. Lows tonight will range from the lower 60s north of I-64, to
the mid 60s near the Tennessee/Kentucky border. Some showers will
continue to threaten far southeastern Kentucky through the
morning hours, before high pressure builds in across the area.
Highs on Saturday will be mainly in the upper 70s, with dew points
down into the lower 60s.

.LONG TERM...(Saturday night through Thursday)
Issued at 333 AM EDT FRI JUL 28 2017

The period begins with an upper level trough continuing to dig SE
across the east coast through a good portion of the week. This
will combine with a surface high that crests to the NW across the
Upper Mississippi River Valley to lead to a extended period of
below to near normal temperatures for this time of year. The best
reflection of below normal heights for this time of year reside in
the 700 to 850 mb levels at 3 plus standard deviations below
normal giving way to the aforementioned cooler temperatures, and
lesser but still noticeable at the 500 mb level at around 2
standard deviations below normal. Also given the clockwise flow
(north to northeast winds) around the surface high the region will
experience a welcome decrease in moisture and therefore a break in
the sticky airmass normally seen this time of year. This will all
combine to lead to a 4 to 5 day period of dry weather.

The pattern will begin to swing back toward summer to round out
the period. This as the previously mentioned surface high
progresses southeast and becomes less defined. Also a upper level
trough will sink SE toward the Ohio Valley leading to better
chances of POPs. Thinking the slight chance of thunderstorms
picked up by the blended guidance is sufficient at this point.
High temperatures to round out the period will be near normal for
this time of year, but the moisture/muggy conditions will creep
back into the region hints with PWATs climbing back above 1 inch
by Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
ISSUED AT 230 AM EDT FRI JUL 28 2017

LIFR or worse stratus will hang in along some ridgetops, including
JKL through 09z. Scattered showers will threaten through the
night. An approaching cold front will bring numerous showers and
scattered thunderstorms to the area during the day on Friday.
Ceilings/visibilities will drop down to MVFR at times. Convection
will diminish from north to south into Friday evening, with MVFR
ceilings remaining in place. Light southwest winds will veer to
the north northwest at around 5 kts behind the frontal passage.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GEOGERIAN
LONG TERM...DJ
AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 28, 4:27 AM EDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
427 AM EDT Fri Jul 28 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
427 AM EDT Fri Jul 28 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Numerous showers and scattered thunderstorms are expected today.
Isolated flash flooding will be possible, especially at locations
that have seen significant rainfall over the past 24 hours.
Additionally, a few thunderstorms may contain strong wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding.

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:44 AM EDTAreal Flood AdvisoryJKLFloyd, Pike2 hr
Jul 28, 6:31 AM EDTFlash Flood WarningJKLPike3 hr
Jul 28, 2:05 PM EDTAreal Flood AdvisoryJKLBath, Menifee, Montgomery, Rowan3 hr
Jul 28, 2:18 PM EDTAreal Flood AdvisoryJKLFloyd, Martin, Pike3 hr
Jul 28, 2:54 PM EDTAreal Flood AdvisoryJKLElliott, Floyd, Johnson, Magoffin, Martin, Morgan3 hr
Jul 28, 4:10 PM EDTFlash Flood WarningJKLFloyd, Johnson, Magoffin, Morgan5 hr
Jul 28, 4:22 PM EDTAreal Flood AdvisoryJKLBreathitt, Lee, Perry, Wolfe3 hr
Jul 28, 4:38 PM EDTFlash Flood WarningJKLBreathitt, Knott3 hr
Jul 28, 4:38 PM EDTSpecial Weather StatementJKLKnox, Laurel37 min
Jul 28, 4:55 PM EDTAreal Flood AdvisoryJKLLaurel3 hr
Jul 28, 5:39 PM EDTSpecial Weather StatementJKLBell51 min
Jul 28, 5:40 PM EDTAreal Flood AdvisoryJKLKnox, Whitley3 hr
Jul 28, 5:52 PM EDTAreal Flood AdvisoryJKLLetcher, Perry3 hr
Jul 28, 6:05 PM EDTAreal Flood WarningJKLMorgan, Wolfe3 hr
Jul 28, 6:30 PM EDTFlash Flood WarningJKLLetcher3 hr

Nearby

Flash Flood Watches in Kentucky, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.